Christmas and the New Year can be a stressful time for everyone with people often at their most vulnerable. This can be even more true for people with drug misuse problems, when a number of things can impact and overwhelm - being alone, being out of touch with family and friends, dwelling on past trauma and experiences, drinking too much, ill-health and support services closed – often putting people more at risk of overdose.
That is why it’s important that at this time of the year, commissioners along with drug and alcohol services, need to do all they can to ensure that everything that can be done locally is in place to help prevent overdose deaths.
The past three years have seen a sharp increase in drug misuse deaths since 2012. Deaths in England and Wales in 2016 totalled 2,593, a 3.6% increase following a rise of 8.5% last year, 17% the year before and 21% the year before that. Deaths due to heroin and/or morphine account for a third (32%) of all deaths related to drug poisoning.
We have also seen the impact that the presence of fentanyl mixed with heroin coming onto the UK drugs market has had, with a number of localised spikes of overdose deaths, mostly in Yorkshire and the Humber, in the first five months of the year.
While fentanyl misuse in the UK is not new and has caused a relatively small number of deaths for some years, recent events were a major concern, especially given the major public health impact that fentanyl is having in the United States and Canada.
Fentanyls are a family of drugs that have similar effects to heroin. There is limited information available about the effects of some fentanyls, but many are more toxic on a weight-for-weight basis than heroin, some substantially so; as a result, even a small amount of a fentanyl in a heroin 'hit' can be enough to kill, especially without immediate naloxone (an opioid antidote given as an injection) or medical attention.
The Americans are dealing with unprecedented levels of mortality associated with opioids, with fentanyl deaths recently having overtaken heroin deaths. It is not inevitable we will reach that point here but changes in how drugs are produced and trafficked mean the risk to this country is significant.
As part of our ongoing efforts to prepare for any future increase in the prevalence of fentanyl or other potent opioids (see our September blog), we’ve been in regular contact with public health colleagues in the US and Canada about their experiences. Earlier this month we had a call with the senior people behind the Heroin Availability Reduction Plan in the US’s Office for National Drug Control Policy.
Although there are many cultural and historical differences in our current and likely future drug problems, and in our public health and other responses, we think there is much to learn from the US experience.
In particular, the Americans shared with us the importance of resilience to threats like fentanyl being built into systems through ready access to drug treatment and wide and easy availability of naloxone.
In August, we published information and advice in a blog about the importance for local authorities to ensure naloxone was readily available to those at most risk.
We also heard from the Americans about the importance of local leadership in making sure areas are able and ready to respond to any ‘incident’.
We also worked with drug services and people who use drugs in Yorkshire and Humber to test and refine our ‘safer-using’ messages for people who use opioids. We have now shared these messages across the country via our PHE centres. We are keen that these messages are shared as widely as possible, not just with drug services, but with other frontline services, such as:
- Homeless hostels, shelters, outreach
- Community pharmacies
- Hospital emergency departments
We are asking local areas and services to select and adapt these messages according to their circumstances, user populations and any local ‘incident’ and incorporate them in other communications, in particular messages that people who use drugs can share with their peers. The messages are:
Drug supplies change, best test first
- What’s in your drugs can change frequently and your dealer doesn’t always know what’s in them or how powerful they may be
- Best start with a small amount or inject slowly to test the effect
Look out for your mates
- If possible, use with your mates. Using alone is much more risky as there is no one to look out for you if you overdose
Look out for the signs of overdose
An overdose won’t always look the same but some of the signs to look out for are:
- Falling unconscious
- Very light shallow breathing or no breathing
- Loud raspy ‘snoring’ or gurgling
- Blue or pale lips or fingertips
Call an ambulance
Naloxone - get it, carry it, use it
- If someone overdoses act fast, don’t wait to see if they will recover – you could save their life
- Remember, call an ambulance immediately
- Check the person is breathing
- Put them in the recovery position: on their side with their head resting on their arm
- Give them naloxone as soon as possible
Getting into drug treatment reduces your risk of dying from an overdose
Although it does appear that the fentanyl-adulterated heroin that led to the spike of deaths in late 2016 and early 2017 in the Yorkshire and Humber is behind us, this doesn’t mean we can relax. What the US and Canada have taught us is the need to prepare the drug public health system for the next problem – whether that be fentanyls or some other emerging threat; and hopefully ensure we can limit the number of unnecessary further deaths, always a tragedy but especially so at this time of the year.
We will be providing further advice to local areas in the New Year to help them think through their emergency responses.